Tapering after a flare


Just asking again for advise after posting a few weeks ago, as all of this is a journey and so grateful for comments from those of you with more experience. Went down from 11mg to 10mg but in a busy week and didn't feel well at all. It was suggested that I went back to 12mg and after a week if everything ok dropped to 11.5 mg and then after another week again if ok drop back to 11mg where I had felt well.

Well did this and a week ago went down to 11.5 mg but since then have had stinging pains in head, hands and arms. Decided not to go down again and am considering whether I need to go back to 12mg. Know that it's not good to keep yo yo ing backwards and forwards but I presume this isn't withdrawl pain and inflammation isn't under control.

As I mentioned before my daughter's wedding is mid August and feel I would like to be on even keel for that.

Advise would be very welcome. Also thought I would get blood test done although my markers have never been significantly high so may not show anything so I feel have to go with symptoms.

Thanks a lot.


10 Replies

  • I don't really have any strong advice because we are all so different!

    I think this could still be withdrawal pains from the reduction.I have always had these even if I didn't get a flare. The flares come on more slowly usually whereas withdrawal pain usually starts a few days after the reduction. If it is not withdrawal then 11mg might be the right dose for you now? These are the only options!!

    I have certainly learned that if anything is going on in my life, it is not helpful to reduce the Pred. at the same time. It is a horrible affliction isn't it?

    Good Luck!

  • Thanks Suzy.

    As this is still very new to me I am always a bit unsure how much pain you have to tolerate on reducing . I must say compared to others on this site mine is minuscule and I appreciate the real problems they're having, and have been having for some time, but I suppose I do worry about the stinging in my head , although have no other symptoms. Also how to really tell the difference between withdrawl and flares and whether you just leave it for longer and see if it gets better or worse?

    As you say we are all different and when you're new to all of this it's very much a learning curve.

    Thanks for taking the time to reply.


  • I have learnt to recognise a flare because I feel fluey, I tend to cry for no apparent reason and I have a lot of pain which just gets worse and worse until I can't stand it any longer and have to increase the Pred. Latterly I think I have been able to head off any flares by increasing the Pred. sooner than I used to and recognising what I have done that might have caused it.. I have lost count of the number of flares I have had- I might be interested in a competition- who has had the most?? I might win!!

    I hope that yours is not a flare.

  • Hi

    Refer you to my answer to your previous post. Go up to 12mg and stay on it until after wedding. You are not doing yourself, or your daughter any favours by trying to reduce now, it's too stressful a time. You say you're ok at 12mg, so stay on it , until all the excitement has calmed, and then try again - SLOWLY. Not one week 11.5 and then another at 11. That's obviously too quick for you. Take the slow plan.

  • Thanks Dorset Lady. I agree, slow plan has been very successful for me , up to this blip. Will stick to it . Jackie

  • Yes, definitely stick with 12mg until after the wedding - ( even consider taking 1 mg more in the days before!) You will have stress mounting as it gets nearer even if you don't anticipate it.

    Looking back I think my daughters wedding was the catalyst that started my PMR. ( have never told anyone apart from hubby that!) I did a huge amount for it...flowers, cakes, decorations, hiring staff, facilities, marquee etc etc..... All too much when I look back. We had a fab day but the consequences for me have been lingering 3 years on. Pleased to say I am much better now and only on 2 mg. still reducing so slowly- hopefully on the way to zero in the Autumn.

  • Glad you have made such good progress, that's so encouraging. Yes weddings are a stressful but happy time.

    Hopefully I've learnt from this experience not to do too much leading up to the wedding and not to reduce.


  • Never try to reduce while you have things to do - reduce on a quiet week! And never try to reduce week after week - you need to stay on each new dose for 3 or 4 weeks to be sure you are still OK and if you reduce too quickly you will never know where it went wrong.

    And again - stay where you are until after the wedding. One mg here or there isn't going to make any difference - except to contribute to you feeling rubbish on your daughter's big day. It is your ego that wants you to reduce - is that fair to your daughter?

  • Yes you're right. Have gone up to 12mg for the last week with good results and will stay here until after the wedding.

  • Now you can go and devote your attention to that wedding - but don't forget to come back and tell us how it all goes! Once you have recovered - we can talk about reduction.

You may also like...